Dangerous Interactions

FRESNO, Calif.

We take $300 billion worth of prescription drugs a year. And another $26 billion worth of dietary supplements. Consumer Reports medical advisor Dr. Orly Avitzur says combining the two may be hazardous to your health.

"Some supplements can change the effectiveness of certain prescription drugs, and some can increase the likelihood and severity of side effects."

For example - Glucosamine can interact with the blood thinner Warfarin and may increase the risk of bleeding.

St. John's Wort can lower the effectiveness of oral contraceptives. And if you regularly take the supplement red yeast rice along with Lipitor or another prescription cholesterol drug, it may increase your risk of kidney or liver damage over time.

"Ideally, when getting a prescription, you should talk to your pharmacist about any supplements you're taking and see if there is a problem combining them."

But when Consumer Reports sent anonymous shoppers into 20 pharmacies in five states to ask whether there was a potential problem taking Lipitor with red yeast rice, many pharmacists didn't know.

"In 12 of the 20 times, pharmacists gave us incorrect or fuzzy advice. On two occasions, they actually recommended taking the combination," Tod Marks said.

"Besides talking to your pharmacist, you also want to consult with your doctor before taking any dietary supplements along with your prescription drugs," Avitzur said.

Copyright © 2021 KFSN-TV. All Rights Reserved.